Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 368, NWS Nashville, TN

August 8, 20116 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 8, 2011, 5:26 PM CDT for 6 counties in Tennessee. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 5:26 PM CDT (22:26 UTC)
Expired
Aug 8, 2011, 6:30 PM CDT
In force
64 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Grundy County, TN, Rutherford County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:40 PM CDTHAIL 1.514 Se Murfreesboro, TNRESIDENT ON EATON HOLLOW ROAD REPORTED PING PONG BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2773 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS54 KOHX 082226
SVROHX
TNC003-015-031-061-149-177-082330-
/O.NEW.KOHX.SV.W.0368.110808T2226Z-110808T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
526 PM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  WESTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN COFFEE COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 523 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BELL
  BUCKLE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCMINNVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3576 8572 3549 8572 3553 8642 3571 8642
TIME...MOT...LOC 2225Z 270DEG 21KT 3562 8631

$$

JLM
1 follow-up statement
772 
WWUS54 KOHX 082253
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
553 PM CDT MON AUG 8 2011

TNC003-015-031-061-149-177-082330-
/O.CON.KOHX.SV.W.0368.000000T0000Z-110808T2330Z/
RUTHERFORD TN-WARREN TN-BEDFORD TN-CANNON TN-COFFEE TN-GRUNDY TN-
553 PM CDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GRUNDY...NORTHERN COFFEE...SOUTHERN CANNON...NORTHEASTERN BEDFORD...
WESTERN WARREN AND SOUTHEASTERN RUTHERFORD COUNTIES UNTIL 630 PM
CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
MILES NORTH OF MANCHESTER...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCMINNVILLE...CENTERTOWN...MORRISON AND VIOLA.

LAT...LON 3576 8572 3549 8572 3553 8642 3571 8642
TIME...MOT...LOC 2253Z 270DEG 21KT 3564 8611

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:14 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 3:14 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT MON AUG 8 2011

.SHORT TERM...THE THUNDERSTORMS THAT WERE OVER WESTERN MIDDLE
TENNESSEE EARLIER THIS AFTERNOON HAVE NOW DECREASED TO JUST SOME
PATCHY SHOWERS. MEANWHILE...SOME MORE VIGOROUS STORMS, THAT FORMED
ALONG AN OUTFLOW BOUNDARY, WERE RUMBLING ACROSS EXTREME SOUTHERN
PARTS OF OUR FORECAST AREA. ELSEWHERE...CONDITIONS WERE MOSTLY
SUNNY AND HOT, WITH HIGHS MAINLY IN THE UPPER 80S TO MID 90S.

RAIN CHANCES INCREASE TONIGHT AND TUESDAY...
EXPECT A COLD FRONT TO APPROACH THE AREA TONIGHT AND BE NEAR PAH
BY 12Z TUESDAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OUT
AHEAD OF IT, AND WILL BE GOING WITH "LIKELY POPS" MOST AREAS
TONIGHT. AS THE FRONT MOVES ACROSS THE AREA TUESDAY, WILL GO WITH
"LIKELY POPS" MOST AREAS ONCE AGAIN.

WEDNESDAY LOOKS LIKE A MOSTLY DRY AND SEASONABLY WARM DAY...
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST, AND THE ONLY PLACE WHERE
THERE WILL BE A POSSIBILITY FOR THUNDERSTORMS WILL BE IN THE
EXTREME SOUTHWEST, IN VICINITY OF AN OLD QUASI-STATIONARY SURFACE DEW
POINT BOUNDARY.

NORTHWEST FLOW RAPIDLY BRINGS THE CHANCE FOR RAIN BACK INTO THE FORECAST
FOR MID TO LATE WEEK...
WEDNESDAY NIGHT AND THURSDAY, EXPECT ATMOSPHERIC MOISTURE ABOVE
5K FT TO INCREASE FROM THE SOUTHWEST, WITH OLD SFC DEW POINT
BOUNDARY STARTING TO WORKS ITS WAY BACK TO THE NORTHEAST. BY 6 AM
THURSDAY, EXPECT THAT BOUNDARY TO STRETCH FROM JUST WEST OF ST.
LOUIS TO NEAR HSV, WITH THE LIKELIHOOD FOR TSTM DEVELOPMENT OVER
SOUTHERN MISSOURI AND NORTHERN ARKANSAS PROPAGATING SOUTHEASTWARD
TOWARD OUR FORECAST AREA. THUS, BELIEVE OUR WESTERN AND SOUTHERN
AREAS WILL STAND THE BEST CHANCE FOR THUNDER WEDNESDAY NIGHT AND
THURSDAY.

WE REMAIN IN NORTHWEST FLOW INTO FRIDAY, AND VULNERABLE TO
THUNDERSTORM PROPAGATION OUT OF THE MISSOURI AREA (ESPECIALLY OUR
WESTERN AREAS).

TEMPERATURE-WISE...
EXPECT THE PASSAGE OF THE COLD FRONT ON TUESDAY AND THE
CONTINUATION OF A NORTHWEST FLOW PATTERN THROUGH LATE WEEK TO KEEP
MAX TEMPERATURES SUPPRESSED CLOSE TO SEASONABLE LEVELS. HIGHS
TUESDAY THROUGH FRIDAY SHOULD BE MAINLY IN THE MIDDLE 80S TO
LOWER 90S.

.LONG TERM...EXPECT UPPER RIDGE TO BUILD ACROSS THE WESTERN UNITED
STATES OVER THE WEEKEND AND EARLY NEXT WEEK AND PROPEL YET
ANOTHER COLD FRONT ACROSS THE MID STATE. RIGHT NOW, IT LOOKS LIKE
THE FRONT WILL PROBABLY MOVE THROUGH SATURDAY NIGHT AND SUNDAY
MORNING, ALONG WITH ANOTHER INCREASED CHANCE FOR THUNDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  88  70  89 /  60  60  10  10
CLARKSVILLE    73  86  67  86 /  70  50  10  10
CROSSVILLE     70  83  65  84 /  60  70  30  10
COLUMBIA       74  88  70  91 /  60  60  20  10
LAWRENCEBURG   73  87  71  92 /  50  60  20  20
WAVERLY        73  88  69  88 /  60  50  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Aug 8, 5:00 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 8 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-091000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE ON TUESDAY. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT
DO DEVELOP WILL BE DAMAGING WINDS AND BRIEF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Aug 8, 2:10 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CDT MON AUG 8 2011

TNZ093>095-081945-
GILES-LAWRENCE-WAYNE-
210 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
LAWRENCEBURG TO WALNUT GROVE...OR ALONG A LINE EXTENDING FROM 9 MILES
EAST OF LAWRENCEBURG TO 18 MILES SOUTHEAST OF SAVANNAH...MOVING
SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE NEAR...
  LORETTO BY 225 PM CDT.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3500 8798 3509 8799 3527 8716 3505 8686
      3499 8716

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:17 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White58 min
Aug 7, 8:45 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy39 min
Aug 8, 2:10 PM CDTSpecial Weather StatementOHXLawrence35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.